Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 243, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 11, 2020, 8:57 PM CDT for Choctaw County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2020, 8:57 PM CDT (01:57 UTC)
- Expired
- Aug 11, 2020, 9:48 PM CDT
- In force
- 51 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 157 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557 WUUS54 KMOB 120157 SVRMOB ALC023-120300- /O.NEW.KMOB.SV.W.0243.200812T0157Z-200812T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 857 PM CDT Tue Aug 11 2020 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Northwestern Choctaw County in southwestern Alabama... * Until 1000 PM CDT. * At 856 PM CDT, a severe thunderstorm was located 7 miles northeast of Crandall, or 14 miles west of Butler, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Butler and Lisman. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3221 8814 3191 8816 3194 8847 3219 8843 TIME...MOT...LOC 0156Z 274DEG 13KT 3207 8846 HAIL...<.75IN WIND...60MPH $$
2 follow-up statements
002 WWUS54 KMOB 120232 SVSMOB Severe Weather Statement National Weather Service Mobile AL 932 PM CDT Tue Aug 11 2020 ALC023-120300- /O.CON.KMOB.SV.W.0243.000000T0000Z-200812T0300Z/ Choctaw AL- 932 PM CDT Tue Aug 11 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL CHOCTAW COUNTY... At 931 PM CDT, a severe thunderstorm was located 6 miles northeast of Toxey, or 6 miles south of Butler, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of west central Choctaw County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3193 8839 3209 8836 3205 8815 3191 8816 TIME...MOT...LOC 0231Z 287DEG 18KT 3199 8825 HAIL...<.75IN WIND...60MPH $$
553
WWUS54 KMOB 120248
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
948 PM CDT Tue Aug 11 2020
ALC023-120257-
/O.CAN.KMOB.SV.W.0243.000000T0000Z-200812T0300Z/
Choctaw AL-
948 PM CDT Tue Aug 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHOCTAW COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3193 8839 3209 8836 3205 8815 3191 8816
TIME...MOT...LOC 0247Z 274DEG 13KT 3199 8818
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:13 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 11, 6:13 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 613 PM CDT Tue Aug 11 2020 .NEAR TERM UPDATE /Now Through Wednesday night/...Have bumped PoPs up significantly in the 00z-03 time frame this evening, as a weakly organized line of thunderstorms propagates west-southwest over the forecast area south of Highway 84. With the line moving into an area of abundant instability (MLCapes topping 3000 J/jg according to the latest analysis) and DCape values topping 1000 J/kg, am expecting a few strong to marginally severe storms to be possible. Wind shear remains the limiting factor for a more organized event, with effective Bulk Shear values around 20 knots or less. /16 && .AVIATION... 00Z issuance...A line of thunderstorms will continue to propagate west-southwest over areas south of Highway 84. General VFR conditions will drop into low to mid MVFR levels in very heavy rain. Am expecting conditions to improve as the line weakens after 03z with the loss of the day's heating. South to southwest winds 5 to 10 knots north of I-10, around 10 knots will decrease overnight, becoming a light west to northwest well inland and northwesterly 5 to 10 knots closer to the coast. Convection will build offshore late tonight, with areas south of I- 10 maybe seeing MVFR level conditions. Other wise, general VFR conditions are expected into late morning. Increasing coverage an strength of showers and thunderstorms in the afternoon will bring local MVFR conditions, along with locally strong and variable winds. A seabreeze developing along the coast by noontime will move inland, bringing south to southwest winds around 10 knots and gusty at times to areas along and just north of I-10. North of the seabreeze, westerly winds 5 to 10 knots are expected. /16 && .PREV DISCUSSION... /issued 304 PM CDT Tue Aug 11 2020/ NEAR TERM UPDATE /Now Through Wednesday/...As of 3pm, the best focus for convection has setup across the far eastern portions of the area across south central Alabama and further east into southeast Alabama. Further west, despite very high instability, apparently enough mid level dry air is still present to inhibit strong updrafts. Made some adjustments to rain chances for the rest of the afternoon, showing likely rain chances across parts of Butler, Crenshaw, and Covington Counties with 30-50% further west across the rest of the forecast area. The wet microburst potential is still high and we have seen several strong wind gust reports just north and east of the area with the deepest convection. Therefore, a few strong to briefly severe storms are still possible. Convection will diminish by mid to late evening across most of the area. However, isolated to scattered convection will again be possible around the daybreak hours along the immediate coast and offshore. The synoptic pattern doesn't change much for tomorrow with a shortwave ridge still over the region as a trough slowly amplifies over the Midsouth and another trough persists just off the southeast Atlantic coast. There will be ample instability for convection, but little in the way of a forcing mechanism as the trough over the Midsouth is likely not to have much influence over tomorrow's convective potential. Will advertise a scattered coverage of storms for tomorrow afternoon given the lack of a defined focusing mechanism. The deep layer steering flow will be very light and precipitable waters will at or above 2". Therefore, any stronger storms that develop will contain strong, gusty winds and the potential for locally heavy rainfall (slow storm motions.) Heat indices will climb to 104-107 degrees across the region on Wednesday. This is just shy of heat advisory criteria (108 degrees) but will continue to monitor. 34/JFB SHORT TERM /Wednesday night Through Friday night/...Well it looks like the short term will be wet as the models are finally in agreement of a more impressive shortwave will slowly move across the Tennessee river valley. Storms will still follow the standard diurnal cycle that we see during the summer. However, coverage will likely be elevated through Friday night given the slow height falls that will overspread the area. PWATS will remain around 2 and potentially increasing to near 2.5 by Friday. With MLCAPE values around 2 to 3000 J/KG and DCAPE around 1000 J/KG storms will certainly continue to pose a wet microburst threat. The bigger issue could be a localized heavy rainfall threat given the very slow storm motions and better coverage than the past couple of days. I did keep pops more upper end scattered to numerous during the afternoons given the slightly more favorable pattern than what was being show a day or two ago. Temperatures will be continue to be warm through Friday with highs in low 90s and given the increased moisture heat indices will remain just below heat advisory criteria. The only saving grace will be the likely early start to the showers and storms. If storms hold off until more of the late afternoon, heat indices could sneak up to 105 to 107 for a longer period of time. Lows will remain in the mid to upper 70s across the area. Rip current risk will remain low through the period. BB/03 EXTENDED TERM /Saturday Through Tuesday/...The upper trough that brought rain Wednesday through Friday will slowly begin to move east and lift out over the northeastern US. At the same time, the large upper ridge centered over the western US will begin to retrograde westward and amplify over the Great Basin. This will bring a drier northerly component to the upper level flow and we should see PWATS begin to drop. The best moisture will likely be over our western areas including southwestern Alabama and southeastern Mississippi and will likely have the best chances for showers and thunderstorms through Tuesday. A few things to keep an eye on with this pattern will be with a more substantial north to northwesterly flow aloft, steeper mid-level lapse rates appear to move into the area. This would really bump up the CAPE values and the DCAPE values. This coupled with what appears to be about 20 knots of 0-3km bulk shear values might support a slightly more organized storm mode. This is highly dependent on if we can get a storm to develop, but if we do they could be sneaky and have an elevated damaging wind threat. The main thing keeping this back would be dry air entrainment, which if history repeats itself means storms will probably struggle to get going. Given the slightly drier air and on the backside of the trough, rain chances should be a little lower in the extended period. Temperatures will remain the same and possible increase a little next week as some better daytime mixing could allow for temperatures in the mid 90s over some locations. BB/03 MARINE...Only marine impacts expected will be with locally higher winds, waves, and seas near isolated to scattered showers and storms. Most of the storms expected during the overnight and early morning hours. Environmental conditions support the development of waterspouts. /10/34 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Aug 11, 7:51 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
751 PM CDT Tue Aug 11 2020
ALZ052-261-263-265-MSZ076-079-120200-
Mobile Coastal AL-Washington AL-Mobile Inland AL-Mobile Central AL-
Greene MS-George MS-
751 PM CDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN MOBILE...SOUTHWESTERN WASHINGTON...GEORGE AND
SOUTHERN GREENE COUNTIES UNTIL 900 PM CDT...
At 751 PM CDT, the strong thunderstorms were located along a line
extending from 9 miles southwest of Deer Park to near Tanner Williams
to near Theodore, and moving west at 25 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Grand Bay, Citronelle, Lucedale, Leakesville, Gulfcrest, Deer Park,
McLain, Tanner Williams and Wilmer.
LAT...LON 3074 8841 3074 8883 3119 8884 3125 8822
3097 8812 3090 8831 3061 8831 3046 8818
3039 8839
TIME...MOT...LOC 0051Z 082DEG 24KT 3109 8839 3074 8834 3051 8818Special weather statement, Aug 11, 8:36 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
836 PM CDT Tue Aug 11 2020
ALZ051-120230-
Choctaw AL-
836 PM CDT Tue Aug 11 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 930 PM CDT...
At 836 PM CDT, the strong thunderstorm was located 4 miles east of
Snell, or 13 miles northwest of Butler, moving east at 20 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Butler, Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3215 8802 3214 8804
3209 8804 3206 8807 3207 8810 3205 8812
3201 8811 3199 8810 3201 8809 3198 8806
3197 8808 3196 8847 3231 8842
TIME...MOT...LOC 0136Z 268DEG 17KT 3217 8843Local storm report, Aug 11, 8:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
839 PM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM MARINE TSTM WIND 1 NNW OCEAN CITY 30.45N 86.62W
08/11/2020 M39 MPH OKALOOSA FL MESONET
MESONET STATION 0241W 0.6 NW OCEAN CITY
(WEATHERSTEM) RECORDED A WIND GUST OF 39
MPH.
&&
21/CLLocal storm report, Aug 11, 8:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
845 PM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM MARINE TSTM WIND MARY ESTHER 30.42N 86.67W
08/11/2020 M43 MPH OKALOOSA FL AWOS
AWOS STATION AT HURLBURT FIELD (KHRT)
MEASURED A WIND GUST OF 43 MPH.
&&
21/CLLocal storm report, Aug 11, 8:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
847 PM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM MARINE TSTM WIND 3 SE FORT WALTON BEACH 30.39N 86.59W
08/11/2020 M45 MPH OKALOOSA FL MESONET
MESONET STATION FW5286 AT FT WALTON BEACH
MEASURED A WIND GUST OF 45 MPH.
&&
21/CLLocal storm report, Aug 11, 8:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
852 PM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM MARINE TSTM WIND 1 SE ORIOLE BEACH 30.36N 87.08W
08/11/2020 M47 MPH GMZ634 FL MESONET
WEATHERFLOW MESONET STATION (XSRS) LOCATED
AT SANTA ROSA SOUND MEASURED A WIND GUST OF
47 MPH.
&&
21/CLThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:00 PM CDT | Special Marine Warning | MOB | 90 min | |
| Aug 11, 7:11 PM CDT | Special Weather Statement | MOB | Mobile | 64 min |
| Aug 11, 7:25 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 50 min |
| Aug 11, 7:59 PM CDT | Special Marine Warning | MOB | 91 min | |
| Aug 11, 8:21 PM CDT | Areal Flood Advisory | MOB | Baldwin, Clarke, Washington | 3 hr |
| Aug 11, 8:36 PM CDT | Special Weather Statement | MOB | Choctaw | 54 min |
| Aug 11, 9:19 PM CDT | Special Marine Warning | MOB | 86 min | |
| Aug 11, 11:08 PM CDT | Special Marine Warning | MOB | 49 min | |
| Aug 12, 9:45 AM CDT | Special Marine Warning | MOB | 45 min | |
| Aug 12, 5:42 PM CDT | Special Weather Statement | MOB | Washington | 33 min |
| Aug 12, 6:24 PM CDT | Special Weather Statement | MOB | Washington | 36 min |
| Aug 12, 6:55 PM CDT | Special Weather Statement | MOB | Washington | 50 min |
| Aug 12, 6:57 PM CDT | Areal Flood Advisory | MOB | Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.